skip to main content

Listen

Read

Watch

Schedules

Programs

Events

Give

Account

Donation Heart Ribbon

Fatigue Linked To Statin Drugs

Aired 6/11/12 on KPBS News.

Widely prescribed cholesterol-lowering statin drugs cause fatigue at rest and during exercise, suggests a new double-blind study from UC San Diego.

— In a randomized study of 1,000 adults, researchers found patients who take generic and brand name statin drugs like Lipitor, Zocor, Crestor and others are much more likely to experience fatigue while at rest and during exertion.

Severe fatigue or loss of energy can impact long term physical health and patient compliance in taking the drugs, said Beatrice Golomb, MD., PhD., the lead researcher of the study and an associate professor of medicine at UC San Diego School of Medicine

“This side effect, which is fairly common, does bear consideration in determining whether to use these drugs, specifically if the risks outweigh the benefits,” said Golomb.

Drug dosage was also important in the reported energy levels of patients, especially for women in the study.

“Side effects of statins generally rise with increasing dose; the doses we examined were modest by current standards,” Golomb said.

Her data also showed fatigue greatly impacted “interest in physical activity” and was considered “central to quality of life” by study participants.

In February, concern over rare, but serious, risk of liver damage, memory loss and diabetes led the FDA to require additional safety warnings on statin drug labels.

The statin-fatigue study was published in the June 11th issue of Archives of Internal Medicine.

Comments

Avatar for user 'kwatek'

kwatek | June 12, 2012 at 1:09 p.m. ― 2 years, 3 months ago

Thanks to researchers like Dr. Golomb we are learning that statins are not what the pharma companies have been touting to protect their multi-billion $ revenue. I'm waiting for the next study to show that lowering your cholesterol has no relationship to preventing a heart attack.

( | suggest removal )